Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2020, 3:20 PM CDT for Briscoe County, Hall County, Motley County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2020, 3:20 PM CDT (20:20 UTC)
- Expired
- May 15, 2020, 4:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Hall County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2781 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:04 PM CDT, 16 minutes earlier.
Area forecast discussion, May 15, 3:04 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 304 PM CDT Fri May 15 2020 .SHORT TERM... Focus this evening remains on convective trends in the near term. Mesoanalysis showing best zone for convective initiation may have shifted just a bit to the east as surface flow has been very slow to back to the south. This has allowed dry air west of a diffuse dryline to reach the Lubbock metro area. Towering cumulus has developed in a cumulus field associated with strong low level moisture advection up through the eastern Permian Basin. Initiation now seems to be favored along a line roughly from Tahoka to Paducah, although additional development will be possible a bit further west as the surface flow backs and moisture pushes to the northwest. Strong CAPE and weak shear as mentioned in earlier discussion still favors multicellular storms with potential for hail/wind eventually becoming more linear into an MCS/squall line with a maturing cold pool and a trend toward wind/heavy rain. Precip chances should drop off after 06Z as the MCS shifts east of the forecast area. Outflow from an MCS across Oklahoma this afternoon is pushing westward toward the High Plains and should get a boost in its progress from this evening's South/Rolling Plains storms. Resulting easterly flow level flow is expected to persist through Saturday. A cooler but moist air mass and proximity to cooler mid level temperatures near an exiting short wave trough could lead to a few showers/thunderstorms across the Rolling Plains during the day Saturday. .LONG TERM... By Saturday evening an upper level low will be located across northeastern Texas as it lifts away from our forecast area. This will place our area within northwesterly upper level flow. While some models try to precipitate NW of the area, it appears conditions will be too dry and stable within the forecast area to support this activity. Therefore, have maintained the dry forecast at this time. By Sunday morning upper level ridging will begin to take hold across the forecast area and remain in place for much of the upcoming week leading to mostly dry conditions. At the surface on Sunday, a weak cold front will slide south into at least northern portions of the area. This front will be on the weak side so not expecting much to happen with it although some models try to produce some convection along it. Looking at area soundings appears that a large cap will be in place so don't expect much in the way of storms and have again kept the forecast dry at this time. Temperatures will gradually warm for Monday and Tuesday as we remain under upper level high pressure. Monday evening, the upper level pattern will become much more progressive as an upper level low moves onshore. The ridge will gradually begin to weaken and shift east on Tuesday ahead of the upper level low. By Wednesday the upper level low will pass by to our north but this will move a piece of energy through our area. A weak dryline may setup along the NM/TX state line which may serve as a surface forcing mechanism for storms. Uncertainty remains high as to whether or not any storms will actually develop however the trends have remained in place for a couple of days. Therefore, did introduce a slight risk of showers and thunderstorms for primarily the South plains and southwestern Panhandle late Wednesday afternoon and evening. Southwest flow will remain in place across the area Thursday through the end of the weekend with weak impulses moving across our area. This means that additional shower and thunderstorm chances will be possible late next week into the weekend however due to the uncertainties this far out stuck with the blend which is not mentioning any PoPs at this time. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07/58
Hazardous weather outlook, May 15, 11:44 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1144 AM CDT Fri May 15 2020 TXZ021>044-161645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1144 AM CDT Fri May 15 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms, some severe, are expected to develop this afternoon across the South Plains and Rolling Plains, generally along and east of a Denver City to Lubbock to Memphis line. Damaging winds to 70 mph and large hail up to two inches in diameter will be possible in addition to the potential for localized flash flooding. The severe weather threat will continue through the evening as the storms move to the east and southeast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mainly evening and overnight thunderstorms are expected through at least Monday night. There will be a conditional risk of severe thunderstorms with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:58 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 62 min |
| May 15, 3:33 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 57 min |
| May 15, 3:41 PM CDT | Areal Flood Advisory | LUB | Garza, Lynn | 3 hr |
| May 15, 3:56 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, Stonewall | 64 min |
| May 15, 4:08 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, Lynn | 52 min |
| May 15, 4:19 PM CDT | Areal Flood Advisory | LUB | Dickens, Garza, Kent | 3 hr |
| May 15, 4:19 PM CDT | Special Weather Statement | LUB | Hall | 26 min |
| May 15, 4:27 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 63 min |
| May 15, 4:35 PM CDT | Areal Flood Advisory | LUB | Hall, Motley | 115 min |
| May 15, 4:44 PM CDT | Special Weather Statement | LUB | Lubbock | 31 min |
| May 15, 4:47 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 58 min |
| May 15, 4:57 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, King, Stonewall | 63 min |
| May 15, 5:16 PM CDT | Special Weather Statement | LUB | Lubbock | 14 min |
| May 15, 5:21 PM CDT | Special Weather Statement | LUB | Crosby | 24 min |
| May 15, 5:29 PM CDT | Special Weather Statement | LUB | Lynn | 31 min |
| May 15, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 47 min |
| May 15, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 50 min |
| May 15, 5:46 PM CDT | Special Weather Statement | LUB | Crosby | 29 min |
| May 15, 6:08 PM CDT | Special Weather Statement | LUB | Motley | 22 min |
| May 15, 6:16 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 44 min |
| May 15, 6:17 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 17 min |
| May 15, 6:36 PM CDT | Special Weather Statement | LUB | Cottle | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.